I wouldn't worry too much about it - it sounds like you need pred to me. I agree with what Old Hat says in terms of what to do when you are taking it. The tricky part is how to get off it once you are on, if you are on it for more than two weeks or so. But, when you need it you need it. I lost a bunch of weight too, but it was not so much due to a flair as to a bad reaction to Lialda that even 40mg of pred could only partially help. Once I went off the Lialda, I had perfect bm's/urgency, etc like I had never had for years - and I only got diagnosed UC last spring! Problem is, I dropped the pred too quick and the symptoms returned around 6.5mg. Plus, pred isn't a cure anyway, I still need to find a long term solution.
As for side effects, I do wake up earlier. Face puffing (some) after three weeks, acne after a few months. But when you've lost weight, face puffing is okay. You get a little jittery, but you sort of have more energy. I didn't have much emotional change. Knees are affected a little, but this went away at smaller doses.
Symptoms started 10/06, diagnosed 4/07.
Currently on Prednisone (w/Prilosec&calcium), which helps; Limited help from hydrocortisone enemas; Bad reactions to Colazal and Lialda.
Diet mostly: whole grains, pasta, rice, cooked root vegetables, green drinks, fish, lactose-free dairy, keifer, nuts, protein smoothies, bananas.